Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 14, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 16, 2012, 3:19 PM EDT for Centre County, Clearfield County, Clinton County, Pennsylvania. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2012, 3:19 PM EDT (19:19 UTC)
- Expired
- May 16, 2012, 4:15 PM EDT
- In force
- 56 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Centre County, PA, Clearfield County, PA, Clinton County, PA
The radar
The State College radar (KCCX), 11 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 3:25 PM EDT | TSTM WND DMG | Clearfield, PA | TREES DOWN IN CLEARFIELD BOROUGH LAWRENCE TWP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1835 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
916 WUUS51 KCTP 161919 SVRCTP PAC027-033-035-162015- /O.NEW.KCTP.SV.W.0014.120516T1919Z-120516T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 319 PM EDT WED MAY 16 2012 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA... CENTRAL CENTRE COUNTY IN CENTRAL PENNSYLVANIA... SOUTH CENTRAL CLINTON COUNTY IN NORTH CENTRAL PENNSYLVANIA... * UNTIL 415 PM EDT * AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THE STORM WAS NEAR GRAMPIAN...MOVING EAST AT 45 MPH. THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. * LOCATIONS IN THE WARNING INCLUDE... HYDE AND CLEARFIELD... WOODLAND AND JEFFRIES... PHILIPSBURG... MOSHANNON AND BLACK MOSHANNON STATE PARK... SNOW SHOE... MILESBURG AND BELLEFONTE... THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-80 BETWEEN MILE MARKERS 113 AND 174...I-99 BETWEEN MILE MARKERS 79 AND 85. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CREATE WINDS OF MORE THAN 57 MPH...OR HAIL ONE INCH OR LARGER. SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING NOW TO BE SAFE FROM STRONG WIND GUSTS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. && LAT...LON 4112 7749 4085 7749 4090 7865 4108 7865 TIME...MOT...LOC 1919Z 270DEG 39KT 4099 7853 $$ FORECASTER: LA CORTE
1 follow-up statement
260
WWUS51 KCTP 161940
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
340 PM EDT WED MAY 16 2012
PAC035-161949-
/O.CAN.KCTP.SV.W.0014.000000T0000Z-120516T2015Z/
CLINTON PA-
340 PM EDT WED MAY 16 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CLINTON COUNTY
IS CANCELLED...
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT
OF THE AREA...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
LAT...LON 4110 7763 4106 7757 4105 7757 4105 7758
4103 7757 4087 7757 4090 7838 4108 7838
4110 7766
TIME...MOT...LOC 1939Z 270DEG 39KT 4099 7824
$$
PAC027-033-162015-
/O.CON.KCTP.SV.W.0014.000000T0000Z-120516T2015Z/
CLEARFIELD PA-CENTRE PA-
340 PM EDT WED MAY 16 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CENTRAL CENTRE AND EAST CENTRAL CLEARFIELD COUNTIES...
AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR WALLACETON...OR 6 MILES EAST OF CLEARFIELD...MOVING EAST AT 45
MPH.
LOCATIONS IN THE WARNING INCLUDE...
MOSHANNON AND BLACK MOSHANNON STATE PARK...
MOSHANNON...
SNOW SHOE...
UNIONVILLE...
MILESBURG AND BELLEFONTE...
HOWARD AND BALD EAGLE STATE PARK...
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 122 AND 170...I-99 BETWEEN MILE MARKERS 80
AND 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE IN AND AROUND THE
CITY OF CLEARFIELD. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
&&
LAT...LON 4110 7763 4106 7757 4105 7757 4105 7758
4103 7757 4087 7757 4090 7838 4108 7838
4110 7766
TIME...MOT...LOC 1939Z 270DEG 39KT 4099 7824
$$
FORECASTER: LA CORTEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:55 PM EDT, 24 minutes earlier.
Area forecast discussion, May 16, 2:55 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 255 PM EDT WED MAY 16 2012 .SYNOPSIS... A COLD FRONT WILL CROSS THE COMMONWEALTH LATE THIS AFTERNOON AND EARLY THIS EVENING. HIGH PRESSURE WILL BUILD EAST INTO THE REGION FOR THURSDAY WITH MAINLY SUNNY BUT COOLER CONDITIONS. DRY AND INCREASINGLY WARM WEATHER WILL BEGIN FRIDAY...AND LAST RIGHT INTO EARLY NEXT WEEK. THE NEXT CHANCE OF SHOWERS ACCOMPANYING A COLD FRONT WILL OCCUR LATE MONDAY OR MONDAY NIGHT. && .NEAR TERM /THROUGH TONIGHT/... AT 1830Z...THE SFC COLD FRONT EXTENDED FROM NEAR KELZ...TO KBTP AND KHLG...HEADING EAST AT AROUND 30KTS. TWO LINES OF SHOWERS AND A FEW TSRA HAVE EXPANDED OVER THE PAST HOUR OR SO...AND I EXPECT TO SEE THESE CONVECTIVE BANDS BECOME MORE SOLID THROUGH THE LATE AFTERNOON AS THEY PROGRESS EAST INTO BETTER ML CAPE SITUATED ACROSS THE SUSQUEHANNA VALLEY AND WEST BRANCH REGION /INVOF KIPT/. COORDINATION CALL WITH SPC KEPT US OUT OF THEIR RECENTLY ISSUED SVR TSRA WATCH FOR FAR NERN PENN AND POINTS TO THE NE /THROUGH 01Z FRIDAY/. STILL THE DEGREE OF LOW TO MID-LEVEL LAPSE RATES AND MODERATELY STRONG 0-6KM SHEAR COULD SUPPORT SOME ISOLATED WESTERLY...DOWNBURST WIND GUSTS AROUND 45 KTS...ALONG WITH A FEW INSTANCES OF 0.50 TO 0.75 INCH DIAMETER HAIL. MID-LEVEL LAPSE RATES AND DYNAMICS WILL DECREASE FURTHER TO THE SOUTH...SO EXPECT SHOWERS AND TSRA TO BE MORE ISOLATED TO THE SOUTH OF A LINE FROM KIDI TO KSEG. A REFRESHINGLY DRY/COOLER AIRMASS WILL PUSH INTO THE CWA OVERNIGHT. MAINLY CLEAR SKIES AND A DIMINISHING NW WIND AFTER MIDNIGHT WILL ALLOW TEMPS TO SETTLE INTO THE LOWER TO MID 30S FOR A MIN. THIS WILL SUPPORT FAIRLY WIDESPREAD FROST ACROSS THE NRN MTNS. COORDINATED WITH SURROUNDING WFOS TO POST A FROST ADVISORY FOR THOSE AREAS BETWEEN 07-12Z THURSDAY. PATCHY FROST COULD EXTEND AS FAR SOUTH AS THE HIGHER TERRAIN NEAR I-80 AROUND DAYBREAK. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... HIGH PRESSURE WILL BUILD EAST FROM THE OHIO VALLEY AND BECOME CENTERED ACROSS THE REGION THURSDAY NIGHT. LOW PWATS /MINUS 1-2 STANDARD DEVIATIONS/ WILL BEGIN TO SLIDE TO THE EAST OF THE REGION FRIDAY. A SUNNY AND MILD DAY IS ON TAP FOR THURSDAY. MAXES IN THE M60S ARE EXPECTED WITH ABUNDANT SUNSHINE HELPING TO BALANCE THE 8H TEMPS NEAR 0C IN THE N EARLY IN THE DAY. THE REST OF THE AREA WILL SEE HIGH TEMPS IN THE 70S WITH LIGHT NORTH WINDS. THESE TEMPS WILL BE WITHIN A DEG OR TWO OF NORMAL. CLEAR SKIES AND LIGHT WIND WILL BRING A FROSTY NIGHT ACROSS THE NORTHERN HALF OF PENN. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... A COOLER AND ABNORMALLY DRY AIR MASS WILL ACCOMPANY SFC HIGH PRES INTO PA ON FRI. AFTN TEMPS SHOULD REBOUND 25-35F BOTH DAYS FROM CHILLY MORNING LOWS. THU NIGHT WILL BE QUITE CHILLY /PERHAPS COLDER THAN WED NGT WITH BETTER RADIATIONAL COOLING CONDS/ WITH PATCHY FROST POSSIBLE IN THE USUALLY COLDER RURAL AREAS IN THE NORTH...WHERE PRE-DAWN TEMPS FRI COULD DIP AS LOW AS THE FREEZING MARK. SFC RIDGE AXIS ANCHORED EAST OF THE APPALACHIAN SPINE SHOULD PROVIDE AN EXTENDED PERIOD OF FAIR AND DRY WEATHER THRU THE UPCOMING WEEKEND. RISING H5 HEIGHTS WILL TRANSLATE INTO A WARMING TREND WITH DAYTIME TEMPS FCST TO CLIMB ABOVE MID-MAY CLIMO NORMALS DURING THE SECOND HALF OF THE PERIOD. NOTABLE ITEMS TO BE AWARE OF AT LONGER RANGES INCLUDE 1) THE ORIENTATION OF THE SFC RIDGE AXIS ALONG THE MID-ATLC AND NE COAST WHICH COULD KEEP ERN AREAS SLIGHTLY COOLER WITH MARITIME INFLUENCE 2) A RETROGRADING UPPER LOW/HYBRID-TROPICAL WAVE IN THE WRN ATLC AND 3) A SHORTWAVE TROF AND ASSOCIATED FRONTAL SYSTEM MIGRATING EWD ACRS THE GRT LKS EARLY NEXT WEEK. THE NON-NCEP DATA REMAINS MORE BULLISH IN BRINGING THE WRN ATLC UPPER LOW NEAR THE NC COAST OR POSSIBLY INLAND INTO THE SE STATES THIS WEEKEND. THE GFS AND ITS ENSEMBLE MEAN SUPPRESS THE WWD MIGRATING HYBRID SYSTEM AND MAINTAIN THE UPPER RIDGE OVER THE MID-ATLC STATES INTO EARLY NEXT WEEK. THIS WOULD RESULT IN A SLOWER EWD PROGRESSION OF THE COLD FRONT PUSHING EWD FROM THE GREAT LAKES AND PROLONG FAIR AND UNSEASONABLY WARM WEATHER ANOTHER DAY OR SO...A CHANGE FROM YESTERDAYS 12Z RUN. FORECASTER CONFIDENCE IS ABOVE AVG THRU EARLY IN THE WEEKEND AND THEN DECREASES WITH TIME GIVEN MODEL DIFFS WRT THE LG SCALE PATTERN EVOLUTION IN THE EAST. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... A WEAK SURFACE FRONT ACCOMPANIED BY A BROKEN LINE OF SHOWERS IS CURRENTLY SITUATED NEAR BFD. THE FRONT WILL CONTINUE TO WORK ITS WAY EASTWARD THIS AFTERNOON. CU ARE BEGINNING TO FORM AHEAD OF THE FRONT AND SPOTTY TSRA MAY DEVELOP AS THE FRONT MOVES INTO THE SWATH OF SUN-WARMED AIR ACROSS CENTRAL PA. THE BEST CHANCE FOR TSRA THIS AFTERNOON WILL BE IN THE NORTHEAST. WINDS WILL PICK UP BEHIND THE FRONT WITH 20-30KT GUSTS. HIGH PRESSURE WILL BUILD INTO THE REGION OVERNIGHT AND STRENGTHEN THROUGH THIS WEEKEND...PROVIDING PLEASANT WEATHER AND MAINLY VFR FLYING CONDITIONS. OUTLOOK... THU...VFR. NO SIG WX. FRI... PATCHY AM FOG POSSIBLE IN THE NORTH. VFR. SAT-SUN...VFR. NO SIG WX. && .CTP WATCHES/WARNINGS/ADVISORIES... FROST ADVISORY FROM 3 AM TO 8 AM EDT THURSDAY FOR PAZ004>006- 010-011-037. && SYNOPSIS...LAMBERT NEAR TERM...LAMBERT SHORT TERM...LAMBERT LONG TERM...STEINBUGL AVIATION...LAMBERT/COLBERT
Hazardous weather outlook, May 16, 2:20 PM EDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 220 PM EDT WED MAY 16 2012 PAZ024-033-171830- CAMBRIA-SOMERSET- 220 PM EDT WED MAY 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ012-017>019-025>028-034>036-045-046-049>053-056>059-063>066- 171830- NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR- HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON- SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY- DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 220 PM EDT WED MAY 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-010-011-037-171830- WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA- 220 PM EDT WED MAY 16 2012 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FROST ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FROST ADVISORY. AREAS OF FROST ARE POSSIBLE AGAIN LATE THURSDAY NIGHT AND EARLY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ041-042-171830- NORTHERN LYCOMING-SULLIVAN- 220 PM EDT WED MAY 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. PATCHY FROST WILL OCCUR LATE TONIGHT...UNTIL SHORTLY AFTER SUNRISE THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AREAS OF FROST ARE POSSIBLE LATE THURSDAY NIGHT AND EARLY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LAMBERT
In the hours before
Special weather statement, May 16, 2:55 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 PM EDT WED MAY 16 2012
PAZ010-011-017-162000-
CAMERON PA-CLEARFIELD PA-ELK PA-
255 PM EDT WED MAY 16 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD...SOUTH
CENTRAL CAMERON AND SOUTHEASTERN ELK COUNTIES THROUGH 4 PM EDT...
AT 251 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
BROCKWAY TO SYKESVILLE TO PUNXSUTAWNEY...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. THESE STORMS WILL AFFECT TROUTVILLE...ROCKTON...
FORCE...MEDIX RUN...WOODLAND AND WALLACETON.
THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 97 AND 130.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE
219...ROUTE 322...STATE ROAD 153...STATE ROAD 255.
LAT...LON 4113 7881 4120 7878 4121 7876 4120 7872
4122 7872 4123 7874 4127 7874 4132 7841
4132 7809 4104 7815 4087 7842 4085 7881
FORECASTER: LAMBERT/COLBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 11:46 PM EDT | River Flood Warning | CTP | Dauphin, Lebanon, Schuylkill | 7 hr |
| May 16, 2:09 PM EDT | Frost Advisory | CTP | Cameron, Elk, McKean, Potter, Tioga, Warren | 18 hr |
| May 16, 2:55 PM EDT | Special Weather Statement | CTP | Clearfield | 65 min |
| May 16, 3:43 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Centre, Clearfield, Clinton, Lycoming | 56 min |
| May 16, 4:02 PM EDT | Special Weather Statement | CTP | Clinton | 43 min |
| May 16, 5:21 PM EDT | Special Weather Statement | CTP | Tioga | 24 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.